News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Panic Attacks/Anxiety/Something else?


 JoeCal - Thu Mar 20, 2008 12:23 am

It started in Mexico last summer, while I ended up taking too much anti-diarrhea pills (I thought one was anti-vomit, and one anti-diarrhea and I took them too soon between doses). My heart was racing, I couldnt sit still, etc. etc. I was told this was because the pills had amphetamines in them so once they were done running their course I was good to go.

Then this past winter, I was out of town & out to eat while I was just sitting there, I got dizzy, lightheaded, felt as if I had to vomit, and textures I stared at sort of would move (almost like an acid/mushroom trip... get to that later). After this I went to the E.R. and they prescribed a 25mg of a beta blocker once a day to control what was said "social anxiety" and it sorta was helping.

I went to see a doctor back home, and went in, he took my blood pressure/pulse and told me pretty much I don't need to take the beta-blocker (although I told him how I've been feeling lately) and after 5 minutes I was out of his office with another prescription to the beta-blockers.

Since then, I've increased the beta-blockers to one and a half 25mg pills (just cutting one in half) because I feel as if I can't live my whole life with these conditions (but I can reassure you I am not suicidal at all, I love life outside of this!).

Lately though, I've been feeling a big mind/body disconnect to the point where randomly I'll get very light headed, and even today in class twice I felt like I was having a "panic attack" (sweating, dizzy/lightheaded, hard to swallow, just not wanting to be there, etc.) but for no reason at all. I've never really had much to be anxious about, and even now in my room by myself I just don't feel the same. The beta-blockers don't seem to be doing much of anything, but when I drink alcohol I seem to feel fine and just don't notice anything.

In the past, I have done a few psychedelic drugs a handful of times (mushrooms, LCD, and one other), if maybe that contributed to anything?
 Dr. K. Eisele - Fri Mar 21, 2008 11:38 am

User avatar Dear JoeCal:

It certainly sounds like you have a problem with anxiety. Before we get ahead of ourselves, though, we need to cover all the bases. First of all, your most recent symptoms could be due to having increased the dose of the beta-blocker. Beta-blockers, in case you haven't been told or looked it up already, are really medicines for high blood pressure. One of the risks of these medications, at any dose, is something called orthostatic hypotension--which simply means that when you stand up, you experience a significant drop in your blood pressure, an increase in pulse rate, and dizziness. Increasing the dose increases the risk of this happening, and also increases the risk of dizziness alone.

From what you've said, though, it seems more likely that you are experiencing either social anxiety or panic attacks. The latter are described by many as very similar to what you experienced while in class. Beta-blockers are sometimes used to treat panic attacks, but they are not the preferred medication, because of the side effects and also because they can cause depression in some people.

The preferred treatments of panic attacks, generalized anxiety, and social anxiety are antidepressants, usually the SSRI class, and psychotherapy (cognitive behavioral therapy--in which the patient is taught skills for recognizing and dealing with panic attacks and anxiety in general). SSRIs include the medications sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil), citalopram (Celexa), and escitalopram (Lexapro).

In addition to the above suggestions, the very best way to treat anxiety is by not delaying. Anxiety feels so bad that people begin to learn habits to avoid feeling it, which ultimately just make it worse.

Good luck and please come back and let us know how things work out!
 JoeCal - Fri Mar 21, 2008 4:23 pm

Thank you very much!

I went to the doctor today, I believe with our HMO I need a referral to see a specialist?... (in this case a psychiatrist) so I just wanted to follow up with the last doctor.

This one said to increase my amount of beta-blockers to two full pills a day and then talk to her in 2 weeks to see how I felt. When I brought up psychiatric, she said she wanted to rule out anything physical first (they took a blood sample) and if in two weeks I felt bad, she would conduct some stress tests and just make sure with that everythings ok.

I'd rather just go straight to a psychiatrist, as I do believe it's anxiety, but I'm not sure how to go about it with our insurance paying for it.
 Dr. K. Eisele - Sat Mar 29, 2008 6:25 pm

User avatar Dear JoeCal:

I think the course that your doctor has chosen is very wise. It's always important to rule out all medical causes first. When that has been accomplished, simply ask her for a referral. Most doctors won't balk at such a request.

Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here